Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Newport/Morehead City, NC

February 17, 1998Carteret County, Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Feb 17, 1998, 6:35 AM EST for Carteret County, Craven County, Jones County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 6:35 AM EST (11:35 UTC)
Expired
Feb 17, 1998, 8:30 AM EST
In force
115 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Craven County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 27 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 1:55 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 17, 1:55 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 AM EST TUE FEB 17 1998

RDU: CONT CRNT HEADLINES. HEAVY RAINFALL WILL CONTINUE OVER THE
REGION INTO THE MORNING. SHLD SEE ANOTHER 2 INCHES OR SO AND THINK
THIS WOULD NOT LEAD TO MANY PROBLEMS. HEAVIEST RAIN SO FAR HAS BEEN
ALONG IMD CST WHERE FLOODING NOT A BIG PROBLEM MAINLY LOTS OF
STANDING WTR. SHLD BE ABLE TO HNDL WITH STATEMENTS...IF WE HAVE TO GO
WITH A WATCH WOULD PREFER IT TO BE A FLOOD WATCH NOT A FLASH FLOOD
WATCH. BEST CONVECTION LIKELY ARND DAYBRK OR SHORTLY AFTR WHEN BEST
INSTAB AND LOW LVL JET MV ACRS. WILL BE WARM AND WINDY ACRS MHX CWA
TDY WITH MID AND UPR 60S MST LOCATIONS.

CWF: WINDS INCREASING ACRS SRN WTRS AS MIXING IS STARTING TO TAKE PLACE.
THINK SOLID GALE BEST WAY TO GO AS MAJORITY OF LOCATIONS WL NOT SEE
SUSTAINED STORM FORCE WINDS. BIG SEAS S AND OFFSHR WILL BEGIN TO REACH
CST LTR THIS MORNING. TIDE CYCLE IS LOW SO PREFER TO STAY WITH A CSTL
FLOOD WATCH AT THIS TIME AS MAINLY CONCERNED WITH EROSION AND MINOR
OVERWASH SOUTH OF CAPE HATTERAS WITH TIDES ABOUT 2 FEET ABV NORMAL.
WIND AND WAVE DIR NOT FVRBL FOR EROSION OR OVERWASH N OF HAT.  WITH
SOUNDS FULL OF WTR THINK BEST TO CONT FLOOD WATCH ACRS THIS AREA
ALSO. WINDS WILL BEGIN TO DECREASE THIS AFTN AS BEST GRDNT SHFTS N.
NO CHNGS PLANNED TO LTR PDS OF FCST AS HAVENT HAD TIME TO LOOK THAT
FAR AHEAD.

.MHX...GALE WARNING CSTL WTRS AND SOUNDS.
       COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
       HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
FREDERICK

In the hours before

Special weather statement, Feb 17, 2:25 AM EST, 4 hours 10 minutes before
NCZ092>095-098-104-171000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 AM EST TUE FEB 17 1998

...STRONG WINDS ALONG THE COAST...

SOUTHEAST WINDS WILL CONTINUE TO INCREASE ALONG THE CENTRAL AND SOUTH
COAST EARLY THIS MORNING. SUSTAINED WINDS OF 30 TO 40 MPH WITH SOME
GUSTS TO 50 MPH WILL BE POSSIBLE ESPECIALLY ALONG THE BEACHES. THESE
WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER OUTAGES
POSSIBLE. AREAS FROM CEDAR ISLAND WEST TO CHERRY POINT AND SOUTH WILL
LIKELY SEE THE STRONGEST WINDS THE NEXT FEW HOURS. MOTORIST SHOULD BE
ALERT FOR THESE STRONG WINDS AND PONDING OF WATER ON AREA ROADS.

FREDERICK
Special weather statement, Feb 17, 4:35 AM EST, 2 hours before
NCZ029-044>047-079>081-090>095-098-103-104-171300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 AM EST TUE FEB 17 1998

...STRONG WINDS CONTINUE OVER EASTERN NORTH CAROLINA...

VERY GUSTY SOUTHEAST WINDS WILL CONTINUE OVER MOST OF THE REGION
THIS MORNING. THE STRONGEST WINDS OF 3O TO 40 MPH WITH GUSTS TO 50
MPH ARE EXPECTED ALONG THE COAST FROM CEDAR ISLAND AND CHERRY POINT
SOUTH ACROSS CARTERET AND ONSLOW COUNTIES. ELSEWHERE OCCASIONAL
GUSTS TO 40 MPH ARE POSSIBLE ESPECIALLY OVER THE COASTAL PLAIN FROM
KINSTON TO GREENVILLE.

THESE WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER
OUTAGES POSSIBLE. MOTORIST SHOULD BE ALERT FOR THESE STRONG WINDS
ESPECIALLY WHEN GOING OVER HIGH RISE BRIDGES.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:32 AM ESTFlash Flood WarningMHXCarteret, Craven, Jones, Onslow118 min
Feb 17, 6:35 AM ESTFlash Flood WarningMHXOnslow115 min
Feb 17, 9:12 AM ESTFlash Flood WarningMHXDuplin3 hr
Feb 17, 11:40 AM ESTFlash Flood WarningMHXDuplin4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.